Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 72, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 24, 2012, 2:55 PM MDT for Dawson County, Richland County, Wibaux County, Montana. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2012, 2:55 PM MDT (20:55 UTC)
- Expired
- Jul 24, 2012, 3:17 PM MDT
- In force
- 22 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Dawson County, MT, Richland County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 190 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 2:55 PM MDT | HAIL 0.5 | 4 Nw Intake, MT | MOSTLY PEA HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
348 WUUS55 KGGW 242055 SVRGGW MTC021-083-109-242130- /O.NEW.KGGW.SV.W.0072.120724T2055Z-120724T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GLASGOW MT 255 PM MDT TUE JUL 24 2012 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DAWSON COUNTY IN NORTHEAST MONTANA... NORTHERN WIBAUX COUNTY IN NORTHEAST MONTANA... SOUTHERN RICHLAND COUNTY IN NORTHEAST MONTANA... * UNTIL 330 PM MDT. * AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR INTAKE...OR 17 MILES NORTHEAST OF GLENDIVE...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE... SAVAGE PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4758 10420 4724 10422 4719 10463 4737 10468 TIME...MOT...LOC 2055Z 240DEG 20KT 4732 10451 $$ GAH WEATHER.GOV/GLASGOW
1 follow-up statement
217 WWUS55 KGGW 242117 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 317 PM MDT TUE JUL 24 2012 MTC021-083-109-242127- /O.CAN.KGGW.SV.W.0072.000000T0000Z-120724T2130Z/ DAWSON-RICHLAND-WIBAUX- 317 PM MDT TUE JUL 24 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WIBAUX...SOUTHERN RICHLAND AND EASTERN DAWSON COUNTIES IS CANCELLED... AT 313 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4758 10420 4724 10422 4719 10463 4737 10468 TIME...MOT...LOC 2117Z 240DEG 20KT 4738 10435 $$ GAH WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:27 PM MDT, 28 minutes earlier.
Area forecast discussion, Jul 24, 2:27 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 227 PM MDT TUE JUL 24 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... THE SHORT TERM PERIOD WILL BE DOMINATED BY AN UPPER LOW...CURRENTLY OVER SOUTHERN ALBERTA...THAT WILL MAKE ITS WAY EASTWARD ACROSS THE SOUTHERN PRAIRIE PROVINCES THROUGH WEDNESDAY NIGHT. A SURFACE COLD FRONT IS CURRENTLY MAKING ITS WAY EASTWARD ACROSS NORTHEAST MONTANA. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THIS BOUNDARY...BUT SHOULD LARGELY BE OUT OF THE AREA BY THE EARLY EVENING. SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT OVERNIGHT...BRINGING LIGHT WINDS AND CLEARING SKIES. WEDNESDAY WILL BRING COOLER THEN NORMAL TEMPS AS THE DOMINANT FOUR CORNERS RIDGE IS PUSHED DOWN BY THE AFOREMENTIONED UPPER LOW TO THE NORTH. SCATTERED SHOWERS WILL FORM OVER SASKATCHEWAN BY THE AFTERNOON...BUT SHOULD STAY NORTH OF THE BORDER. WITH THAT SAID...SOME CLOUD COVER WILL MAKE ITS WAY SOUTHWARD INTO THE FAR NORTHERN ZONES. GUSTY NORTHWEST WINDS WILL DEVELOP AT 15 TO 25 MPH...WITH SOME HIGHER GUSTS POSSIBLE. WENT AHEAD AND ISSUED A LAKE WIND ADVISORY FOR FORT PECK LAKE. WEDNESDAY NIGHT CLOUD COVER WILL CONTINUE ACROSS THE FAR NORTH THANKS TO THE NOW EXITING UPPER LOW. COOL HIGH PRESSURE AT THE SURFACE WILL BUILD IN BEHIND THE EXITING SYSTEM...ALLOWING WINDS TO DIE OFF BY MID EVENING. THURSDAY THE COOL HIGH PRESSURE WILL REMAIN IN PLACE...MAKING FOR ANOTHER DAY OF BELOW NORMAL TEMPS. THE UPPER RIDGE WILL REBOUND OVERHEAD. SOME ISOLATED SHOWERS AND THUNDERSTORMS COULD DEVELOP ACROSS THE NORTHERN ZONES AS SOME LINGERING CYCLONIC FLOW INTERACTS WITH THE BUILDING UPPER RIDGE. GILCHRIST .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... LONG TERM BEGINS DRY THURSDAY NIGHT BUT RAPIDLY RETURNS TO SUB CLIMO POPS FOR MOST AFTERNOONS AS A HEAT RIDGE WITH WEAK SOUTHWEST FLOW BEGINS TO SET UP FRIDAY AFTERNOON ONWARD. A SUBTLE LEES SURFACE TROUGH WILL BE THE FOCUS FOR DEVELOPMENT EACH AFTERNOON. TEMPERATURES SHOULD ALSO RISE TO ABOVE NORMAL THROUGH THE LONG TERM AS WELL. GAH PREVIOUS LONG TERM DISCUSSION... THE EXTENDED BEGINS THURSDAY NIGHT WITH A RIDGE OVERHEAD WHICH QUICKLY MOVES EAST ON FRIDAY TO RE-INTRODUCE SOUTHWEST FLOW FOR NORTHEAST MONTANA ALOFT AND LEE SIDE TROUGHING WILL BRING THE MOISTURE LOW LEVEL SOUTHEAST FLOW INTO THE AREA. THIS CYCLE IS FORECAST TO REPEAT ITSELF OVER AND OVER THROUGH THE EXTENDED FORECAST. THE GFS AND EC PLAY OUT THE SAME GENERAL PATTERN WITH SOME TIMING DIFFERENCES. OVERALL KEPT THE ABOVE NORMAL TEMPERATURES GOING THROUGH THE PERIOD... AND SLIGHT CHANCE POPS. NOT EVERY DAY WILL SEE CONVECTIVE ACTIVITY... HOWEVER SINCE THE STORMS WILL BE DRIVEN BY SHORTWAVES... WHICH ARE HARD TO TIME OUT... FOR EXACT PASSAGE IN THE EXTENDED MODELS. THE BEST PLAY WAS TO STAY WITH SLIGHT CHANCE UNTIL THE EVENT MOVES INTO THE NEAR TERM FORECAST FOR NOW. PROTON && .AVIATION... VFR. LATE AFTERNOON SHOWERS AND T-STORMS COULD IMPACT KSDY AND KGDV CAUSING BRIEF MVFR AND IFR VISIBILITIES OR CEILINGS BUT SHOULD EXIT BY MIDNIGHT. WINDS WILL BE OUT OF THE WEST AROUND 5 TO 10 KTS OVERNIGHT INCREASING TO 10 TO 20 KTS AND VEERING SLIGHTLY TO THE WEST TOMORROW. GAH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM 10 AM TO 9 PM MDT WEDNESDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 24, 3:24 AM MDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 324 AM MDT TUE JUL 24 2012 MTZ019-024-025-027-062-250930- SHERIDAN-RICHLAND-DAWSON-WIBAUX-EASTERN ROOSEVELT- 324 AM MDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD PRODUCE HEAVY RAINS...POSSIBLE LARGE HAIL...STRONG WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 24, 1:15 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
115 PM MDT TUE JUL 24 2012
MTZ024-025-062-242015-
DAWSON-RICHLAND-ROOSEVELT-
115 PM MDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL ROOSEVELT COUNTY IN NORTHEAST MONTANA...
WESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
CENTRAL DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 215 PM MDT.
AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF BLOOMFIELD...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CULBERTSON...
BLOOMFIELD...RICHEY...INTAKE...LAMBERT...BROCKTON AND FROID.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4705 10528 4787 10523 4787 10519 4801 10520
4808 10506 4805 10504 4808 10499 4807 10499
4812 10498 4839 10444 4726 10446
TIME...MOT...LOC 1914Z 243DEG 20KT 4740 10503
GAH
WEATHER.GOV/GLASGOWThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:37 PM MDT | Special Weather Statement | GGW | 53 min | |
| Jul 23, 7:20 PM MDT | Special Weather Statement | GGW | Garfield | 55 min |
| Jul 23, 8:10 PM MDT | Special Weather Statement | GGW | Garfield, Valley | 65 min |
| Jul 23, 8:52 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 30 min |
| Jul 23, 9:25 PM MDT | Areal Flood Advisory | GGW | Garfield, McCone, Phillips, Valley | 3 hr |
| Jul 23, 9:35 PM MDT | Special Weather Statement | GGW | McCone | 55 min |
| Jul 23, 9:57 PM MDT | Special Weather Statement | GGW | McCone | 63 min |
| Jul 23, 10:30 PM MDT | Special Weather Statement | GGW | Daniels, Richland, Roosevelt | 60 min |
| Jul 23, 10:32 PM MDT | Special Weather Statement | GGW | Prairie | 58 min |
| Jul 23, 11:01 PM MDT | Special Weather Statement | GGW | Dawson, McCone | 59 min |
| Jul 23, 11:24 PM MDT | Special Weather Statement | GGW | Prairie | 66 min |
| Jul 24, 2:32 AM MDT | Special Weather Statement | GGW | Wibaux | 58 min |
| Jul 24, 1:15 PM MDT | Special Weather Statement | GGW | Dawson, Richland | 60 min |
| Jul 24, 2:07 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Wibaux | 53 min |
| Jul 24, 3:14 PM MDT | Special Weather Statement | GGW | Dawson | 61 min |
| Jul 24, 4:14 PM MDT | Special Weather Statement | GGW | Wibaux | 61 min |
| Jul 24, 5:07 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Wibaux | 38 min |
| Jul 24, 5:42 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 14 min |
| Jul 24, 5:55 PM MDT | Special Weather Statement | GGW | Wibaux | 50 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.